Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 22 (9), 1337-43

Manganic Encephalopathy Due to "Ephedrone" Abuse

Affiliations
Case Reports

Manganic Encephalopathy Due to "Ephedrone" Abuse

Yanush Sanotsky et al. Mov Disord.

Abstract

We describe the clinical and neuroimaging features of 6 drug-abuse patients with self-inflicted manganese poisoning. The patients injected a home-brewed mixture called "ephedrone" (slang term) that contained manganese to produce an amphetamine-like euphoria. The desired chemical product, phenylpropanoneamine (also called methcathinone), was synthesized from a common-cold-remedy compound using permanganate as the catalyst. Manganese was a by-product in the ephedrone mixture. After months of self-injections, a clinical picture emerged, consisting of apathy, bradykinesia, gait disorder with postural instability, and spastic-hypokinetic dysarthria. There was no response to levodopa. The MRI revealed symmetric hyperintense T1-weighted signals in the basal ganglia, typical of manganese accumulation.

Similar articles

See all similar articles

Cited by 21 articles

See all "Cited by" articles

Publication types

LinkOut - more resources

Feedback